Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 46, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 28, 2004, 4:09 AM EDT for Harnett County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 4:09 AM EDT (08:09 UTC)
- Expired
- Sep 28, 2004, 4:45 AM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KRAH 280809 TORRAH NCC085-280845- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RALEIGH NC 409 AM EDT TUE SEP 28 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 445 AM EDT * AT 409 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO JUST EAST OF BUNNLEVEL...OR ABOUT 8 MILES SOUTHEAST OF LILLINGTON...MOVING NORTH AT 35 MPH. * THE TORNADO WILL BE NEAR... BUIES CREEK AND COATS AROUND 415 AM... THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS AS FLYING DEBRIS GENERATED BY TORNADIC WINDS CAN BE DEADLY. LAT...LON 3530 7879 3528 7867 3545 7863 3553 7873 $$ 13
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 28, 2:47 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 28, 2:47 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 247 AM EDT TUE SEP 28 2004 .SHORT TERM (TODAY THROUGH TONIGHT)... PRECIPITATION CONTINUES ACROSS THE CWA IN RESPONSE TO THE NORTHERN MOVEMENT OF THE REMNANTS OF JEANNE. THE NORTHERLY TRACK OF JEANNE HAS TAKEN THE FLASH FLOOD THREAT TO THE WESTERN PORTION OF THE CWA...SO WILL PROBABLY ADJUST WITH NEXT ISSUANCE. THE NEW GUIDANCE HAS COME IN WARMER FOR TODAY. DRY AIR HAS WORKED INTO THE SYSTEM. DRYING OF THE LOWER LAYER AND A LITTLE SUN WILL PUSH TEMPERATURES UP...SO WILL HAVE A RANGE OF 75 NORTHWEST TO 80 SOUTHEAST. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... PLENTY OF LOW LEVEL MOISTURE LINGERS IN THE WAKE OF JEANNE. HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND RIDGES DOWN THE ATLANTIC COAST INTO THE WEEKEND. PARTLY CLOUDY AND DRY WITH HIGHS IN THE 70S LOOK OKAY. APPROACH OF THE FRONT SATURDAY HAS BEEN PROGRESSIVELY DELAYED FOR THE PAST FEW RUNS OF THE GFS WHICH KIND OF CLOUDS THE RAPID MANUAL PROG FROPA LATER SATURDAY A BIT. WILL CONTINUE THE CURRENT DRY TREND PENDING A BETTER FEEL FOR MOISTURE ADVECTION AHEAD OF THE SYSTEM AS WELL AS SOME TIMING CONSENSUS. && .AVIATION... RAIN COVERAGE HAS DIMINISHED CONSIDERABLY DUE TO DRY AIR INFUSION AND NOCTURNAL STABILIZATION. LAST SIGNIFICANT BAND STRETCHING ACROSS THE AREA WILL PULL OUT OF GSO/INT BY AROUND 08Z AND TRAIN ACROSS FAY/RDU FOR A COUPLE OF ADDITIONAL HOURS. IT WILL BE DIFFICULT TO TIME ANY ADDITIONAL SHOWERS AND ACCOMPANYING LOWER VSBYS BEYOND THIS INITIAL BAND...BUT EXPECT PREDOMINANTLY MVFR/IFR CIGS THROUGH NOON WITH PATCHY IFR CIGS IN SHOWERS. DEEPER CONVECTION WILL BE A POSSIBILITY DEPENDENT UPON BREAKS IN THE CLOUDINESS...BUT DO NOT WANT TO BLANKET THE TAFS WITH LONG DURATION TEMPOS FOR LOW PROBABILITY/LOW CONFIDENCE CONDITIONS. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WATCH MOST OF CENTRAL NC. && SHORT TERM...RHJ LONG TERM/AVIATION...MLM
Hazardous weather outlook, Sep 27, 6:45 AM EDT, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 645 AM EDT MON SEP 27 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 552 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES OVER THE NORTHERN HALF OF CENTRAL NORTH CAROLINA. A FLASH FLOOD WATCH IS ALSO IN AFFECT FOR THE PIEDMONT AND WESTERN SANDHILLS OF CENTRAL NORTH CAROLINA. RAINFALL TOTALS COULD BE 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS IN EXCESS OF 5 INCHES. .DAY TWO... SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM THE SOUTH DURING THE DAY TUESDAY. THERE WILL BE A LINGERING CHANCE OF HEAVY RAIN THROUGH THE EARLY MORNING HOURS. .DAYS THREE THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. 27
In the hours before
Special weather statement, Sep 28, 2:01 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 201 AM EDT TUE SEP 28 2004 NCZ075-280700- MOORE NC- 201 AM EDT TUE SEP 28 2004 ...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS MOORE COUNTY THROUGH 300 AM EDT... AT 201 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ZION GROVE TO NEAR MARION SOUTH CAROLINA ...MOVING NORTH AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SOUTHERN PINES...PINEHURST...WHISPERING PINES...TAYLORTOWN...SEVEN LAKES AND EAGLE SPRINGS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. JO
Special weather statement, Sep 28, 2:37 AM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 237 AM EDT TUE SEP 28 2004 NCZ088-280730- CUMBERLAND NC- 237 AM EDT TUE SEP 28 2004 ...HEAVY RAIN WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH 330 AM EDT... AT 237 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM CYPRESS LAKES SOUTH TO NORTH MYRTLE BEACH...MOVING NORTH AT 45 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CYPRESS LAKES... HOPE MILLS... FAYETTEVILLE...CLIFDALE...AND FORT BRAGG. GUSTY WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. JO
Local storm report, Sep 28, 3:14 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
314 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM FLASH FLOOD ASHEBORO 35.72N 79.81W
09/28/2004 RANDOLPH NC LAW ENFORCEMENT
NUMEROUS ROADS FLOODED IN RANDOLPH COUNTY. WASTE DEEP
WATER ON NORTH AND SOUTH CHURCH STREETS IN ASHEBORO. 1 TO
2 FEET OF WATER FLOODING ACROSS EAST CENTRAL AVENUE IN
ASHEBORO.
&&
PWBLocal storm report, Sep 28, 3:17 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
317 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0242 AM FLASH FLOOD LEXINGTON 35.81N 80.26W
09/28/2004 DAVIDSON NC LAW ENFORCEMENT
FLASH FLOODING ON WINSTON ROAD... HIGHWAY 29...IN
LEXINGTON... HIGHWAY 70 IN LEXINGTON... SOUTH MAIN
STREET... ALL IN LEXINGTON. NUMEROUS ROADS CLOSED.
&&
PWBLocal storm report, Sep 28, 3:19 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
319 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0242 AM FLASH FLOOD THOMASVILLE 35.89N 80.08W
09/28/2004 DAVIDSON NC TRAINED SPOTTER
FLASH FLOODING REPORTED ON THE FOLLOWING STREETS OR ROADS
IN AND AROUND THOMASVILLE... RANDOLPH STREET... CAROLINA
STREET... LIBERTY STREET... AND TRINITY STREET. SEVERAL
ROADS BLOCKED OFF AND CLOSED.
&&
PWBSpecial weather statement, Sep 28, 3:58 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 358 AM EDT TUE SEP 28 2004 NCZ041-042-077-280830- HARNETT NC-JOHNSTON NC-WAKE NC- 358 AM EDT TUE SEP 28 2004 ...STRONG SHOWERS THUNDERSTORMS WILL MOVE ACROSS WAKE...JOHNSTON AND HARNETT COUNTIES THROUGH 430 AM EDT... AT 358 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUIES CREEK TO 7 MILES SOUTH OF ERWIN...MOVING NORTH AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...DUNN...LILLINGTON...AINGER...CLAYTON...FUQUAY VARINA AND GARNER. GUSTY WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 11:08 PM EDT | Tornado Warning | RAH | Forsyth | 22 min |
| Sep 27, 11:45 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 4 hr |
| Sep 28, 12:33 AM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Sep 28, 2:56 AM EDT | Tornado Warning | RAH | Cumberland | 49 min |
| Sep 28, 2:59 AM EDT | Flash Flood Warning | RAH | Randolph | 2 hr |
| Sep 28, 3:51 AM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Sep 28, 4:40 AM EDT | Tornado Warning | RAH | Wake | 35 min |
| Sep 28, 5:06 AM EDT | Flash Flood Warning | RAH | Randolph | 114 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.